Louisiana, 2004

Flash Flood in Louisiana, May 14, 2004

May 14, 2004 · NWS LCH · 1 event in 1 county or zone

Several roads were closed due to high water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several roads were closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 14, 1:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 14, 1:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
256 PM CDT FRI MAY 14 2004

.DISCUSSION...COLD FRONT SLICING NORTH-SOUTH OVER WRN LA. THIS FRONT
IS ACTING IN CONJUNCTION WITH UPPER LEVEL TROF AND ABUNDANT GULF
MOISTURE TO PRODUCE MORE HEAVY RAINFALL OVER THE EASTERN HALF OF
ZONE AREA. WILL CONTINUE FLOOD WATCH THROUGH MIDNIGHT OVER EASTERN
1/3 OF CWA. GOOD NEWS IS THE HEAVIEST RAINFALL SHOULD GRADUALLY
EASE EASTWARD THROUGH THE NIGHT AS MORE STABLE AIR WORKS IN BEHIND
THE FRONT. WILL HAVE HIGH POPS OVERNIGHT OVER EASTERN ZONES WITH
SHARP GRADIENT TO THE WEST WITH LITTLE IN THE WAY OF POPS OVER SE
TX.

MODELS HAVE TOTALLY FLIP-FLOPPED WITH PRECIP OVER THE WEEKEND. MUCH
DRIER THAN PREVIOUS RUNS AS MODELS IN AGREEMENT WITH MOVING
UPPER TROF AND WEAK FRONT TO OUR EAST. WILL KEEP CHANCE OF TSTMS
OVER EXTREME EASTERN ZONES THROUGH TOMORROW...BUT OVERALL MOST AREAS
SHOULD BE DRY OVER THE WEEKEND.

WHAT IS LEFT OF THE FRONT MOVES BACK TO THE NORTH ON MONDAY AND
EFFECTIVELY WASHES OUT. REST OF THE WEEK LOOKS LIKE A SUMMERTIME
PATTERN. HIGH PRESSURE WILL BUILD IN ALOFT AND AT THE SURFACE...BUT
WITH SUFFICIENT DAYTIME HEATING WIDELY SCATTERED TSTMS WILL BE A GOOD
BET EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  65  84  65  85 /  40  10   0  20
BPT  64  84  65  86 /  20  10   0  10
AEX  64  83  63  84 /  70  20   0  20
LFT  67  83  65  84 /  70  30   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH MIDNIGHT LAZ028-029-032-033-043>045-052>055.
TX...NONE.

&&

WILEY
Hazardous weather outlook, May 14, 4:20 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT FRI MAY 14 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
151000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
520 AM CDT FRI MAY 14 2004

.DAY ONE...TODAY AND TONIGHT...
CONTINUED RUNOFF FROM RECENT HEAVY RAINS WILL CONTINUE TO KEEP RIVERS
..STREAMS AND BAYOUS GENERALLY IN FLOOD. RAINFALL WILL NOT BE A
PROBLEM HOWEVER AS DRIER AIR MOVES ACROSS THE REGION. HAZARDOUS
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE COOL FRONT WILL STALL AND THEN RETURN AS A WARM FRONT LATE
SUNDAY INTO MONDAY. RAIN CHANCES WILL RETURN TO NORMAL LEVELS BY
MONDAY. RIVERS...STREAMS AND BAYOUS WILL SLOWLY BEGIN TO RECEDE AS
THE AREA RETURNS TO MORE SEASONAL SCATTERED RAINS IN A USUAL
SUMMERTIME PATTERN. HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Landry

When
May 14, 4:00 PM CST to 5:00 PM CST
Where
St. Landry County, Port Barre
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.599, -92.006 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396428.